Missouri, 2019

High Wind in Missouri, March 14, 2019

March 14, 2019 · NWS LSX · 3 events in 3 counties and zones

Strong low level winds in excess of 50 kts mixed down to the surface through the day and into the evening hours. Several locations exceeded high wind warning criteria.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong low level winds in excess of 50 kts mixed down to the surface through the day and into the evening hours. Several locations exceeded high wind warning criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 5:52 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 14, 5:52 AM CST, 5 hours 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
652 AM CDT Thu Mar 14 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 408 AM CDT Thu Mar 14 2019

A lot of weather going on through tonight with showers this morning,
strong winds through the entire period tho the focus will be through
the afternoon, then chance of rain or light snow tonight.

The low, currently over eastern NEB, has become stacked and will
slowly fill as it moves NE. Models are in relatively good agreement
with the overall trends through tonight. However, there are
differences mainly among precip chances and wind speeds.

First, have upgraded the High Wind Watch to a Warning, leaving the
Wind Advisory in place for now. Models still agree that 2 kft wind
speeds of 50+ kts are likely across much of the CWA through this
afternoon. The main question then becomes how much of this will mix
to the surface. The NAM would suggest less mixing, while the GFS
continues to suggest deeper mixing with the RAP/HRRR trending closer
to the GFS. Believe the determining factor will be how much
insolation can occur. Further west and north, expect mid and low
level clouds to move back into the region. While clouds are
currently moving back into the eastern half of the CWA, these clouds
should clear out of the area by mid day. The strong heating should
help deeper mixing, allowing gusts to around 50 kts to mix to the
surface. Elsewhere, can not rule out gusts that meet or are near 50
kts. However, believe these gusts will be limited and short lived.
Regardless, expect the remainder of the CWA to experience a high end
wind advisory through the afternoon. Have also kept the end time of
the headlines to be 00z. Models agree with gusts diminishing late in
the afternoon and into the evening. However, will need to monitor
trends as northern portions of the CWA may see advisory level gusts,
that is 39 kts, persist for a couple hours beyond 00z.

As for precip chances, a leading s/w ejecting around the base of the
upper low is helping to support showers and a few thunderstorms in
central AR. These should move NE along the southeast CWA border this
morning. A low chance of showers will remain through the morning,
and perhaps into the early afternoon hours, as the cold front moves
east through the region. A chance for light rain, that may mix with
or chance to snow, will return this evening and overnight as the
upper trof moves swings through the region.

There is some uncertainty regarding precip type tonight. Surface
temperatures will cool with strong CAA across the region. However,
there is some uncertainty if cloud layer temperatures will be cool
enough to support ice crystals. With a little instability depicted
within this cloud layer, could see some light snow late tonight into
Fri morning across far northern portions of the CWA. Do not
currently expect any accumulation based on current upstream
observations.

Little change was made to temperatures based on latest guidance.
Going forecast remains near median guidance.

Tilly

.LONG TERM...  (Friday through Wednesday)
Issued at 408 AM CDT Thu Mar 14 2019

On Friday morning, an embedded shortwave will swing down the back
side of the upper low as low level moisture continues to be wrapped
back into the region. This combination is enough for several of the
models to squeeze some very light precip out across the region, so
I've introduced a slight chance for showers on Friday morning. With
cool air rushing in, we may even seem some snowflakes mixing in.

Beyond that, we'll become entrenched in NW flow through the
remainder of the forecast period. It appears as though there will be
a few additional embedded shortwaves passing the region, but there
is little consensus as to when that will happen. Given limited
opportunities for low level moisture to push into the area and
considerable uncertainty as to when the best lift will be overhead,
I've refrained from mentioning precip until Tuesday evening. Things
become a bit clearer at that point when guidance comes into a bit
better agreement as a stronger wave comes through. Therefore kept
slight chance pops going for much of Wednesday. Otherwise, the NW
flow through much of the atmosphere will keep temps a bit below
normal through early next week.

BSH

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 630 AM CDT Thu Mar 14 2019

An area of showers will continue to move NE briefly impacting
KCPS. Otherwise, PoPs remain low today and tonight. Isolated
rain showers, that may mix with or change to light snow, will be
possible tonight, mainly at KCOU and KUIN. However, these showers
may also impact KSUS/KCPS late tonight into Fri morning. Clouds
currently over the region are expected to clear the region by
late this morning, as clouds over wrn MO move into the region.
These clouds should be low VFR cigs which should gradually trend
down into low MVFR through tonight.

Main issue will be winds. Southerly winds will become southwest
behind a cold front. Winds will continue to veer to eventually
become westerly this evening and overnight. Gusts 40 to 45 kts at
KCOU/KUIN are expected through this afternoon. Some higher gusts
can not be ruled out. Gust of around 50 kts are expected at
KSTL/KSUS/KCPS this afternoon, although, confidence on how long
these will occur is lower. All winds/gusts are expected to
diminish this evening and continue overnight.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     63  36  46  31 /  30  20  20   0
Quincy          56  32  44  27 /  20  20  20   0
Columbia        52  32  46  28 /  10  20   5   0
Jefferson City  54  33  47  28 /  10  20   5   0
Salem           69  38  44  30 /  70  20  20   0
Farmington      63  36  46  30 /  60  10   5   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Shelby
     MO-Warren MO.

     High Wind Warning until 7 PM CDT this evening for Iron MO-
     Jefferson MO-Madison MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Washington MO.

IL...Wind Advisory until 7 PM CDT this evening for Adams IL-Brown IL-
     Calhoun IL-Greene IL-Pike IL.

     High Wind Warning until 7 PM CDT this evening for Bond IL-
     Clinton IL-Fayette IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair
     IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 14, 6:04 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
704 AM CDT Thu Mar 14 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
704 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Strong southwest to west winds of 20 to 35 mph with gusts of 50 to
60 mph are expected through this afternoon. A Wind Advisory and a
High Wind Warning has been issued for the area today.

There is a chance of thunderstorms across much of the area this
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Tilly

In the hours before

Local storm report, Mar 14, 10:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND DMG 2 E DANVILLE            38.91N 91.50W
03/14/2019                   MONTGOMERY         MO   LAW ENFORCEMENT

            HIGHWAY SIGNS BLOWN DOWN.

&&

PW
Local storm report, Mar 14, 10:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     NON-TSTM WND DMG 1 SSE SWANSEA           38.53N 89.98W
03/14/2019                   ST. CLAIR          IL   BROADCAST MEDIA

            POWER POLE BLOWN DOWN ONTO CAR.

&&

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, St. Charles

When
March 14, 11:00 AM CST to 7:00 PM CST
Where
St. Charles forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Sustained highs winds of 40 mph as well as gusts around 55 mph caused scattered tree and power line damage throughout the county. In St. Charles a large tree was blown down.

High Wind, St. Louis

When
March 14, 11:00 AM CST to 7:00 PM CST
Where
St. Louis forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Sustained highs winds of 40 mph as well as gusts around 55 mph caused scattered tree and power line damage throughout the county. In Ellisville, several large trees were blown down.

High Wind, St. Louis (C)

When
March 14, 11:00 AM CST to 7:00 PM CST
Where
St. Louis (C) forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Sustained highs winds of 40 mph as well as gusts around 55 mph caused scattered tree and power line damage throughout the city. In the 4100 block of Glasgow, a large tree was blown onto a house. No injuries were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808583, 808584, 808585.